Oregon, 2011

Frost and Freeze in Oregon, December 4, 2011

December 4, 2011 · NWS MFR · 1 event in 1 county or zone

A stagnant omega blocking pattern set up over the North Pacific Ocean during the first half of December and this made for an extended period of cold air settling in the valleys.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A stagnant omega blocking pattern set up over the North Pacific Ocean during the first half of December and this made for an extended period of cold air settling in the valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 3, 8:55 PM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 3, 8:55 PM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
855 PM PST SAT DEC 3 2011

.DISCUSSION...THE 00Z GFS DATA HAS ARRIVED. THERE IS LITTLE
VARIATION FROM ITS LAST FEW EARLIER RUNS. CLOUD CEILINGS IN THE
VALLEYS OF SOUTHWEST OREGON ARE NOT QUITE AS LOW AND FOG NOT QUITE
AS DENSE AS THEY WERE AT THIS TIME LAST NIGHT. THIS IS LIKELY AN
IMPACT FROM THE SHORTWAVE TROUGH CURRENTLY MOVING SOUTHEAST INTO
IDAHO AND WESTERN MONTANA...BRINGING SLIGHT COOLING ALOFT TO
WEAKEN THE VALLEY INVERSIONS. I EXPECT THIS WILL BE THE NEW NORMAL FOR
THE NEXT FEW DAYS WITH SKIES REMAINING MOSTLY CLEAR ACROSS MOST OF
OUR AREA BUT ONLY A SLIGHT IMPROVEMENT TO THE DURATION AND
COVERAGE OF STRATUS. ANOTHER IMPACT FROM THIS ALTERATION IN THE
PATTERN WILL BE A COOLING TREND FOR MORNING LOW TEMPERATURES.
MONDAY OR TUESDAY MORNING WILL BE THE COLDEST...BUT THERE REALLY
WILL NOT BE MUCH DIFFERENCE FROM DAY TO DAY THROUGH THE UPCOMING WEEK.

THERE IS A BETTER CHANCE FOR A NOTICEABLE IMPROVEMENT THURSDAY
AFTERNOON WITH A LIFTING AND BREAKING OF THE STRATUS DECK POSSIBLE
BEHIND A WEAK TROUGH. THE TROUGH WILL BE ARRIVING FROM THE NORTH
WEDNESDAY NIGHT INTO THURSDAY WITH PERHAPS A FEW VERY LIGHT
COASTAL OR UMPQUA BASIN SHOWERS.

THE EVOLUTION OF THE PATTERN BEYOND THURSDAY IS UNCERTAIN BUT NONE
OF THE MODELS ARE SHOWING ANY SEMBLANCE OF A STORM THROUGH NEXT
WEEKEND.

&&

.AVIATION...THE MAIN IMPACT WILL BE LOW CLOUDS AND FREEZING FOG
CREATING IFR CONDITIONS IN THE ROGUE AND ILLINOIS VALLEY AND
UMPQUA BASIN AGAIN TONIGHT THROUGH SUNDAY MORNING. ELSEWHERE...
SKIES ARE FORECAST TO REMAIN CLEAR WITH VFR CONDITIONS PREVAILING.
MAP

&&

.PREV DISCUSSION... /ISSUED 207 PM PST SAT DEC 3 2011/

SHORT TERM...THE LONGWAVE PATTERN WILL HARDLY CHANGE AT ALL
THROUGH THE SHORT TERM WITH A BIG RIDGE REMAINING PARKED OVER THE
NORTHEAST PACIFIC AND DRY NORTHERLY FLOW ALOFT OVER THE WEST COAST
THROUGH TUESDAY. IN A NUTSHELL, THIS MEANS THAT WHAT WE HAVE IN
MOST LOCATIONS TODAY WILL BE WHAT WE GET OVER THE NEXT SEVERAL
DAYS, AT LEAST.

STRATUS AND FOG HAS ERODED FROM THE WESTERN VALLEYS SOMEWHAT THIS
AFTERNOON, BUT THE UPPER ROGUE AND THE UMPQUA FROM ROSEBURG NORTH
REMAIN SOCKED IN. WE HAVE REACHED PEAK SUN, SO FOG AND STRATUS
WILL START TO FILL IN AGAIN. I CAN'T FIND ANYTHING TO DISRUPT THIS
PATTERN THROUGH WEDNESDAY AT LEAST AND THUS HAVE EXTENDED THE AIR
STAGNATION ADVISORY THROUGH WEDNESDAY. FOR TONIGHT, I EXPECT A
REPEAT OF LAST NIGHT WHICH MEANS STRATUS/FG IN THE INLAND WEST
SIDE VALLEYS. WE WILL ALSO SEE SUB-FREEZING LOWS OVER PARTS OF
COOS COUNTY AND THUS I UPGRADED THE FREEZE WATCH TO A WARNING FOR
LATE TONIGHT AND TOMORROW MORNING.

THERE WILL BE A FEW DISTURBANCES TOPPING THE RIDGE, BUT RIGHT NOW
NONE OF THEM LOOKS SIGNFICANT ENOUGH TO CLEAR OUT THE STRATUS. THE
FIRST SUCH SHORT WAVE WILL PUSH INTO THE NORTHERN ROCKIES TONIGHT
AND DIG INTO THE CENTRAL ROCKIES AND EASTERN GREAT BASIN TOMORROW.
IT IS FAR ENOUGH EAST TO HAVE LITTLE EFFECT WEST OF THE CASCADES,
BUT IT WILL BRING COLDER AIR TO THE EAST SIDE AND REINFORCE THE
GRADIENT TO KEEP THINGS MIXED THERE. THIS COLDER AIR WILL FILTER
INTO THE WEST SIDE AS WELL. THE MODELS ARE COLD SUNDAY NIGHT ON
THE EAST SIDE WITH LOWS IN THE LOWER TEENS AND EVEN SOME SINGLE
DIGITS. WE COULD SEE PRETTY COLD TEMPERATURES ON THE WEST SIDE,
AND IN FACT THE GFS MOS SHOWS LOWS IN THE UPPER TEENS IN MEDFORD
MONDAY MORNING. HAVE NOT GONE THAT COLD, BUT DID LOWER TEMPS
ACROSS THE BOARD FOR SUNDAY NIGHT. THAT SAID, I ALSO OPTED TO GO
STRAIGHT TO A FREEZE WARNING FOR PORTIONS OF COOS COUNTY SUNDAY
NIGHT AND MONDAY MORNING. I ALSO ADJUSTED CLOUDS AND TEMPERATURES
TO ACCOUNT FOR MORE PERSISTENT FOG AND STRATUS ON THE WEST SIDE
THROUGH TUESDAY. -WRIGHT

LONG TERM...THE OPERATIONAL MODELS REMAIN IN FAIRLY GOOD AGREEMENT
FROM NEXT WEDNESDAY INTO NEXT WEEKEND. THE OMEGA BLOCK WILL REMAIN
IN PLACE WHICH MEANS MUCH OF THE SAME WITH COLD MORNINGS AND COOL
AFTERNOONS IN THE VALLEYS AND MILDER OVER THE RIDGETOPS. THE CONCERN
IS THAT WE COULD CONTINUE TO HAVE FREEZING FOG IN THE WESTSIDE
VALLEYS IN THE EVENING INTO MOST OF THE MORNING HOURS. THE EC AND
GFS SHOW A SHORTWAVE MOVING IN FROM THE NORTH EARLY THURSDAY MORNING
WHICH MAY BE STRONG ENOUGH TO MIX THINGS OUT. THERE ARE SOME
INDICATIONS THAT THE OVERALL PATTERN WILL NOT CHANGE MUCH FOR THE
NEXT 7 TO 10 DAYS. MAP

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 2 AM TO 8 AM PST SUNDAY FOR ORZ021.
     FREEZE WARNING FROM 2 AM TO 8 AM PST MONDAY FOR ORZ021.
     AIR STAGNATION ADVISORY UNTIL 4 PM PST WEDNESDAY FOR
     ORZ023-024-026.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST SUNDAY
     FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST SUNDAY
     FOR PZZ350.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST MONDAY
     FOR PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST MONDAY FOR PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 10 PM PST SUNDAY FOR PZZ376.

DW
Hazardous weather outlook, Dec 3, 2:16 PM PST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
216 PM PST SAT DEC 3 2011

ORZ023-024-026-041615-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
216 PM PST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST
WEDNESDAY. PLEASE SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST
WEDNESDAY. NO OTHER SIGNIFICANT WEATHER IS EXPECTED DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION WILL BE NECESSARY.

ORZ021-041615-
SOUTH CENTRAL OREGON COAST-
216 PM PST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FREEZE WARNING HAS BEEN ISSUED EFFECTIVE FROM 2 AM TONIGHT UNTIL 8
AM PST SUNDAY. PLEASE SEE THE LATEST WARNING MESSAGE FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST SUNDAY. A
FREEZE WARNING WILL ALSO BE IN EFFECT FROM 2 AM TO 8 AM PST MONDAY
MORNING. THE CLEAR AND COLD PATTERN WILL CONTINUE UNTIL AT LEAST
MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MSO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 frost/freeze. Local standard time, as filed.

Frost/Freeze, South Central Oregon Coast

When
December 4, 2:00 AM PST to 8:00 AM PST
Where
South Central Oregon Coast forecast zone
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 28 to 39 degrees.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351848.